Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Topeka, KS

May 31, 2017Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 12:47 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 12:47 PM CDT (17:47 UTC)
Expired
May 31, 2017, 1:15 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Douglas County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS53 KTOP 311747
SVRTOP
KSC045-059-311815-
/O.NEW.KTOP.SV.W.0073.170531T1747Z-170531T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1247 PM CDT WED MAY 31 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in east central Kansas...
  Southeastern Douglas County in east central Kansas...

* Until 115 PM CDT

* At 1246 PM CDT, a severe thunderstorm was located over Baldwin
  City, moving east at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Baldwin City, Wellsville and Vinland. 

This includes Interstate 35 between mile markers 195 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9507 3866 9506 3872 9530 3886 9523
      3885 9506 3870 9506
TIME...MOT...LOC 1746Z 287DEG 21KT 3876 9522 

HAIL...1.25IN
WIND...<50MPH
 
$$

Hennecke
1 follow-up statement
507 
WWUS53 KTOP 311808
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
108 PM CDT WED MAY 31 2017

KSC045-059-311818-
/O.EXP.KTOP.SV.W.0073.000000T0000Z-170531T1815Z/
Franklin-Douglas-
108 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3869 9507 3866 9506 3872 9530 3886 9523
      3885 9506 3870 9506
TIME...MOT...LOC 1808Z 287DEG 21KT 3872 9507 

$$

Hennecke

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:47 PM CDT, 0 minutes earlier.

Area forecast discussion, May 31, 12:47 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1247 PM CDT Wed May 31 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed May 31 2017

The main focus for today will be the potential for strong to severe
storms this afternoon and evening.  Early this morning, a surface
front was located across northeast Kansas generally oriented from
east to west.  A few scattered storms driven by the mean flow moved
southeast across the area.  Additional storm development in Nebraska
is expected to stream southeast into north central Kansas and
continue to move east through the morning staying generally north of
I-70.  Main focus for any severe storms this afternoon will be the
aforementioned surface front which is expected to be located across
central Kansas just south of I-70.  Models tend to break the cap in
the early to mid afternoon with dewpoints in the low 60s and
sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots
will also be in place promoting rotating updrafts and possibly
supercells, especially with any discrete storms that form initially.
 Large hail will be possible with any rotating storms.  An isolated
tornado can also not be ruled out near the surface boundary during
the afternoon.  Storms may congeal as time goes on, and with steep
low level lapse rates and higher LCLs, damaging winds will be
possible during the afternoon and into the evening.  Another round
of storms is expected to develop late tonight as the low level jet
ramps up in conjunction with another subtle impulse in the mean mid-
level flow.  Shear will still be near 30 knots overnight and storms
may form into a complex and be capable of strong winds and hail. The
bulk of this precipitation is expected to stay in very far northeast
Kansas.  As for temperatures, highs today will range from the upper
70s to low 80s, with lows tonight warmer than previous nights in the
low 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed May 31 2017

By Thursday heights rise with weak upper ridging forecast to build
across the area. Any low level boundaries should also mix
north out of the area so precip chcs should trend downward
Thursday and Thu night. By Friday the region will become
influenced by a weak subtropical upper wave that is forecast to
drift across the area. Expect only sct at best diurnal convection
given lack of any boundaries in the area so will keep precip chcs
modest until later Friday night into Saturday when another cold
front will slide into the area. The timing of this front is
uncertain especially later Saturday when the ECMWF shows mainly
dry conds while the GFS has widespread precip so stay tuned as the
forecast for Sat may change. Dry weather should then occur Sunday
into early next week as a large upper low deepens across the Great
Lakes and forces cool high pressure southward through the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed May 31 2017

Will continue with a few hours of VCTS with continuing convection
firing to the northwest of the terminals and will watch trends
for prevailing TS. Too much uncertainty for additional convection
at this point.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Omitt
AVIATION...65
Hazardous weather outlook, May 31, 3:55 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
355 AM CDT Wed May 31 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-010900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 AM CDT Wed May 31 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered t-storms will develop this afternoon mainly south of
I-70. The main hazards with the storms will be large hail and
damaging winds although an isolated brief tornado cannot be ruled
out.

The main risk for severe storms today should occur between 2pm and
7pm. More storms are expected to develop later tonight and a few
of those could also produce hail and gusty winds along with
locally heavy rains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

T-storms will be possible across the area Friday night through
Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2pm mainly south of I-70.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 31, 12:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 SW AUBURN             38.87N 95.87W
05/31/2017  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, May 31, 12:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             4 S AUBURN              38.85N 95.82W
05/31/2017  M1.50 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, May 31, 12:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             2 WNW CARBONDALE        38.82N 95.72W
05/31/2017  E1.75 INCH       OSAGE              KS   TRAINED SPOTTER

            HAIL LASTED FOR THREE MINUTES. THE DURATION
            OF THE HAIL EVENT WAS 3 MINUTES.

&&
Special weather statement, May 31, 12:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
1232 PM CDT WED MAY 31 2017

KSZ038-039-055-311800-
Wabaunsee-Shawnee-Osage-
1232 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 100 PM
CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Harveyville, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Auburn, Burlingame, Scranton and Harveyville.

This includes Kansas Turnpike between mile markers 157 and 168.

LAT...LON 3879 9606 3892 9599 3889 9569 3874 9575
TIME...MOT...LOC 1732Z 282DEG 21KT 3885 9593

Hennecke
Special weather statement, May 31, 12:38 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
1238 PM CDT WED MAY 31 2017

KSZ040-056-311815-
Douglas-Franklin-
1238 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 115 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Grove, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Baldwin City, Wellsville, Pleasant Grove and Vinland.

This includes Interstate 35 between mile markers 195 and 198.

LAT...LON 3869 9507 3866 9507 3874 9537 3889 9530
      3886 9506 3870 9506
TIME...MOT...LOC 1738Z 282DEG 21KT 3880 9528

Hennecke
Local storm report, May 31, 12:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             OVERBROOK               38.78N 95.56W
05/31/2017  E1.00 INCH       OSAGE              KS   PUBLIC

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:35 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage40 min
May 30, 8:13 PM CDTSpecial Weather StatementTOPFranklin32 min
May 30, 8:58 PM CDTSpecial Weather StatementTOPFranklin32 min
May 31, 2:44 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 3:19 AM CDTSpecial Weather StatementTOPCoffey41 min
May 31, 4:59 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 5:48 AM CDTSpecial Weather StatementTOPAnderson42 min
May 31, 10:22 AM CDTSpecial Weather StatementTOPWabaunsee23 min
May 31, 10:46 AM CDTSpecial Weather StatementTOPWabaunsee29 min
May 31, 11:14 AM CDTSpecial Weather StatementTOPWabaunsee31 min
May 31, 11:46 AM CDTSpecial Weather StatementTOPShawnee44 min
May 31, 11:50 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee25 min
May 31, 12:10 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage35 min
May 31, 12:32 PM CDTSpecial Weather StatementTOPOsage28 min
May 31, 12:38 PM CDTSpecial Weather StatementTOPDouglas37 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningTOPFranklin42 min
May 31, 12:56 PM CDTSpecial Weather StatementTOPOsage34 min
May 31, 1:30 PM CDTSevere Thunderstorm WarningTOPFranklin15 min
May 31, 1:42 PM CDTAreal Flood AdvisoryTOPFranklin63 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.